Unusual clinical course, Unusual or unexpected effect of treatment, Unexpected drug reaction , Educational Purpose (only if useful for a systematic review or synthesis)
Akio Sakamoto, Manato Yamashita, Yuta Hori, Takeshi Okamoto, Atsushi Shimizu, Shuichi Matsuda
(Department of Orthopaedic Surgery, Graduate School of Medicine, Kyoto University, Kyoto City, Kyoto, Japan)
Am J Case Rep 2017; 18:1130-1134
Oxycodone is a semisynthetic opioid receptor agonist, and is frequently used for pain control in patients with cancer. Most oxycodone is metabolized by N-demethylation to noroxycodone by CYP3A. Rifampin is a strong inducer of several drug-metabolizing enzymes, including CYP3A. Hence, rifampin-induced CYP3A activity may decrease the effect of oxycodone.
CASE REPORT: Osteosarcoma is a highly aggressive primary bone tumor of childhood and adolescence. Here, we report a 30-year-old male with osteosarcoma of the femur with lung metastases in the upper lobe. The lung also contained small, scattered nodular lesions that were identified as tuberculosis. Multi-drug therapy, including rifampin, was administered. The upper-lobe metastatic lesion extended to the brachial plexus and caused severe pain. Over 1000 mg per day of oxycodone was ineffective for pain control. However, morphine was able to control his pain at about one-third the equivalent dose.
CONCLUSIONS: Our patient demonstrated oxycodone resistance due to rifampin. Chemotherapy may have compromised the patient’s immune system, thus theoretically increasing the risk of tuberculosis. Recognition of the interactions between rifampin and oxycodone is important in this and other cancers. Notably, for patients using high doses of oxycodone to manage severe pain, stopping rifampin may lead to oxycodone overdose.
Keywords: Osteosarcoma, Oxycodone, Rifampin